Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 138, NWS Louisville, KY

September 7, 2001Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Sep 7, 2001, 4:16 PM EST for Dubois County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 4:16 PM EST (21:16 UTC)
Expired
Sep 7, 2001, 4:45 PM EST
In force
29 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dubois County, IN

What was reported inside it

TimeReportWhereRemark
Sep 7, 4:20 PM ESTHail 0.88Jasper, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS53 KLMK 072116
SVRSDF
INC037-072145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EST FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 445 PM EST

* AT 412 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MALTERSVILLE...OR ABOUT 48 MILES EAST OF
  MOUNT CARMEL...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUBOIS AROUND 425 PM EST
  CRYSTAL...KELLERVILLE AROUND 430 PM EST
  CUZCO AROUND 435 PM EST

LAT...LON 3834 8705 3824 8685 3835 8670 3848 8669
          3853 8678

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:45 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 7, 1:45 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT FRI SEP 7 2001

THE WARM AND MOIST SOUTHERLY FLOW WILL REMAIN IN PLACE ACROSS THE
LOWER OHIO VALLEY THROUGH THE WEEKEND.

SCATTERED THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS THE WESTERN
PORTION OF THE COUNTY FORECAST AREA AND THUNDERSTORMS WILL BE THE
CONCERN FOR THE REST OF THE WEEKEND.

THE MEAN UPPER LEVEL PATTERN DOES NOT CHANCE MUCH OVER THE NEXT 48
HOURS WITH A BROAD TROF OVER THE NORTHERN ROCKIES AND A RIDGE OFF
THE EAST COAST. A SERIES OF S/WS WILL ROTATE AROUND THE BASE OF THE
TROF. WE EXPECT THE THUNDERSTORMS TO DIMINISH THIS EVENING WITH ONLY
AN ISOLATED TSTM OR TO OVERNIGHT. AS MENTIONED ANOTHER S/W WILL
ROUND THE BASE OF THE TROF AND MOVE THROUGH MISSOURI ON SATURDAY.
THUNDERSTORMS SHOULD REMAIN CONFINED TO THE WESTERN PORTION OF THE
CFA SATURDAY. THE UPPER TROF WILL BEGIN TO SHIFT EAST ON SUNDAY AND
WITH IT WILL COME A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.

MODELS THIS RUN HAVE SLOWED THE FRONTAL PASSAGE UNTIL LATE MONDAY SO
WE WILL CONTINUE THE MENTION OF RAIN ON MONDAY AND DRY IT OUT
TUESDAY.

.SDF...NONE.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:31 PM ESTSevere Thunderstorm WarningLMKOrange29 min
Sep 7, 5:42 PM ESTFlash Flood WarningLMKDubois33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.